Antinuclear

Australian news, and some related international items

“Significant radiation dose” received by Lucas Heights worker in nuclear accident

Radioactive liquid spills on worker at Lucas Heights nuclear reactor in Sydney http://www.adelaidenow.com.au/news/national/radioactive-liquid-spills-on-worker-at-lucas-heights-nuclear-reactor-in-sydney/news-story/a14c71d0d093ddad94d39f5ea614359f, Peter Jean, Political Reporter, The Advertiser, December 14, 2017 A WORKER received a “significant radiation dose” when a vial of radioactive liquid spilt onto their hands in the most serious recorded safety incident to ever occur at Sydney’s Lucas Heights nuclear reactor.

The Advertiser can reveal the accident occurred on August 22 when a vial of the nuclear medicine product Molybdenum-99 was dropped when its cap was being removed during a quality-control test. The incident was rated “severe” by regulators and has led to changes in safety procedures.

Molybdenum-99 is produced by the Australian Nuclear Science and Technology Organisation at Lucas Heights, below, for use in cancer and heart disease scans.

ANSTO Health general manager Mark Moore said the analyst has a slightly elevated risk of developing skin cancer after the liquid spilt on their hands.

“The analyst was working in a shielded fume cupboard that, in normal operation, limits a dose received, but the dropping of the vial resulted in the radiation dose,’’ Mr Moore said.

“Our employee remains at work and is currently performing alternative quality assessment work in the nuclear medicine field.”

Mr Moore said the staff member had burn-like symptoms, including blistering and reddening of the skin.

“While ANSTO is still waiting to be advised on the final estimate dose by an independent clinical specialist, we know it was above the annual statutory dose limit of 500 millisieverts, and expect to be issued with a formal breach from the regulator,” Mr Moore said.

“At this stage, the dose is estimated to be more than 20 Sieverts, which is 40 times above the extremity dose limit.”

The incident was reported to the Australian Radiation Protection and Nuclear Safety Agency and the International Atomic Energy Agency.

An ARPANSA investigation criticised some safety practices in Lucas Heights’ radiopharmaceutical production facilities.

Advertisements

December 15, 2017 - Posted by | - incidents, New South Wales, reference

No comments yet.

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google+ photo

You are commenting using your Google+ account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

w

Connecting to %s

%d bloggers like this: